Skip Navigation Links
Discontinuity, Nonlinearity, and Complexity

Dimitry Volchenkov (editor), Dumitru Baleanu (editor)

Dimitry Volchenkov(editor)

Mathematics & Statistics, Texas Tech University, 1108 Memorial Circle, Lubbock, TX 79409, USA


Dumitru Baleanu (editor)

Cankaya University, Ankara, Turkey; Institute of Space Sciences, Magurele-Bucharest, Romania


Complex Geometry of Universal Teichm"uller Space

Discontinuity, Nonlinearity, and Complexity 9(4) (2020) 559--565 | DOI:10.5890/DNC.2020.12.009

Armen Sergeev

Steklov Mathematicval Institute, Moscow, 119991, Russian Federation

Download Full Text PDF



We discuss complex geometric properties of the universal Teichm\"uller space $\mathcal T$. It is a complex Banach manifold which name is motivated by the fact that all classical Teichm\"uller spaces $T(G)$, associated with compact Riemann surfaces, are contained in $\mathcal T$ as complex subvarieties. Another important subset of $\mathcal T$ is the space $\mathcal S$ of orientation-preserving diffeomorphisms of $S^1$ considered modulo M\"obius transforms. It is a K\"ahler Frechet manifold. Our interest in $\mathcal T$ was initially motivated by its relation to string theory which we have studied earlier in a series of papers.


  1. [1]  Sergeev, A.G. (2014), {Lectures on Universal Teichm\"uller Space}, Publishing House, European Mathematical Society, 2014.
  2. [2]  Ahlfors, L. (1966), {Lectures on Quaiconformal Mappings}, Van Nostrand, Princeton, 1966.
  3. [3]  Lehto, O. (1987), {Univalent Functions and Teichm\"uller Spaces}, Springer Verlag, Berlin.
  4. [4]  Ahlfors, L. (1961), Some remarks on Teichm\"uller's space of Riemann surfaces, Ann. Math., 74(1961), 171-191.
  5. [5]  Nag, S. (1988), {The Complex Analytic Theory of Teichm\"uller Spaces}, Wiley Interscience, New York.
  6. [6]  Bowen, R. (1979), Hausdorff dimension of quasicircles, Publ. Math. IHES, 50(1979), 259-273.
  7. [7]  Sergeev, A.G. (2020), In search of infinite-dimensional K\"ahler geometry, Russian Math. Uspekhi, 75(2), 133-184.
  8. [8]  Nag, S. and Sullivan, D. (1955), Teichm\"uller theory and the universal period mapping via quantum calculus and the $H^{1/2}$ space on the circle, Osaka J. Math., 32(1995), 1-34.
  9. [9]  Witten, E. (1988), Coadjoint orbits of the Virasoro group, Commun. Math. Phys., 114, 1-53.